• Why does the cut on my eye look worse after I took medication?


    Question:

    I recently got a small cut on my sclera (white of eye). Yesterday I saw an optometrist who placed me on an antibiotic eye drop with a steroid in it. I placed one drop in my eye every two hours. Today my eye feels a tiny bit better, but it looks worse. Is this normal?


    Answer:

    The cornea is the clear covering of the eye over the pupil and iris (colored portion of the eye). The sclera connects to the cornea and serves as the outer covering of the remainder of the eye (white in color). You likely had a laceration of the conjunctiva, which is the transparent lining that covers the sclera. It has blood vessels so if it is cut, a hemorrhage (bleeding) develops in this tissue overlying the sclera and the blood typically spreads under this layer for the first few days after a cut. That spread of blood makes the eye look worse in the first few days after a cut. If you are concerned I would see an ophthalmologist to determine whether the laceration needs to be closed with a stitch or just continue the medication.


    Answered By: